Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 291, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 13, 2015, 5:24 PM CDT for Adair County, Green County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2015, 5:24 PM CDT (22:24 UTC)
- Expired
- Jul 13, 2015, 5:55 PM CDT
- In force
- 31 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Adair County, KY, Green County, KY
The radar
The Louisville radar (KLVX), 99 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 11:55 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 926 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:54 PM CDT, 30 minutes earlier.
Area forecast discussion, Jul 13, 4:54 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
554 PM EDT Mon Jul 13 2015
...Forecast Update...
Issued at 553 PM EDT Mon Jul 13 2015
Expansive bow echo continue to push through southeastern KY late
this afternoon. In its wake, a NW-SE oriented outflow boundary
extends from near Elizabethtown to near Russellville. Renewed
convection is forming along this boundary given a relatively good
flow aloft and bulk shear values of over 40kts. A strong CAPE
gradient was noted from northern IL southeastward through central
KY. CAPE values to th east were in the 1500-2000 J/KG range, but
out across west KY, the values were in the 3000-4000 J/KG range.
Additional convective development is expected along this CAPE
boundary over the next few hours. Given the effective shear and
buoyancy, discrete bowing segments and some temporary supercellular
structures seems likely. Damaging winds and very large hail would
be the primary threats...especially across our SE Lake Cumberland
region.
No changes to the headlines at this time, though we probably could
start dropping the northern ends of the watch in the next hour or
so. We'll see a break in the action this evening. However, things
will likely become quite active again as convection developing to
our NW will likely congeal into a large MCS and plow through KY
later tonight. More details on that threat later.
.SHORT TERM (Now through Tuesday Night)...
...Severe Weather and Flash Flood Potential continue...
Difficult forecast in the short term with opportunities for severe
storms and flooding. Severe Thunderstorm Watch #410 remains in
effect until 8 pm EDT for the entire area, but will begin trimming
northern counties behind the ongoing squall line soon and will be
taking a hard look at far west counties as well, as western
development has been slow to materialize.
Short term models are all over the place with next round of storms,
so confidence is not high on the overnight scenario. 12Z run of the
HRRR that handled the current bow echo best also seems to have the
best handle on the overnight precip. This focuses on an existing
boundary running from west central IN to near Louisville where the
most recent development has occurred. If this plays out as planned,a
short wave accompanying a speed max showing up on satellite between
Peoria and the Quad Cities will provide the upper support for storm
development along the aforementioned surface boundary.
The bad news with this scenario is that the axis of precip would
then line up NW-SE. With SE steering winds, this results in
training storms and high potential for excessive rains of several
inches along the axis. Given the divergent model tendencies with
this, however, confidence is low on removing any of the area from
the Flash Flood Watch, so will continue with the entire CWA through
the existing time frame. Antecedent soil conditions make areas east
of I-65 the highest threat, but with mid-upper 70 dewpoints, any
storm is capable of blinding rain and copious rains that could cause
true flash flooding.
Tuesday's weather is so reliant upon where overnight precip occurs
that confidence on details here are again low, other than to say
that storms are again expected, but the strongest should be confined
south and east of this afternoon's main area.
.LONG TERM (Wednesday through Monday)...
Issued at 201 PM EDT Mon Jul 13 2015
This discussion will be kept short as the main focus today is the
ongoing severe weather. The region will remain in northwest flow
aloft on Wednesday. By the end of the week the upper level ridge
will begin to build back in from the southwest. At the surface high
pressure will build in from the north Wednesday and will remain over
the area through Thursday.
Dry weather is expected Wednesday and Thursday under the influence
of the high pressure. Dewpoints will lower back into the mid 60s by
Thursday morning. However, this will be short lived as they will
increase again into the weekend. A couple of waves will ride through
the upper level flow around the periphery of the ridge this weekend.
As usual timing and coverage along with placement is in question
with these storms. The best coverage Friday and Saturday will likely
be across the northeastern portion of the area. Sunday the chances
may spread back to the southwest.
The other concern this weekend will be the heat. Temperatures will
top out in the upper 80s to lower 90s Friday through Sunday. Heat
index values will be in the upper 90s to lower 100s each afternoon.
This could pose an issue to sensitive individuals.
&&
.AVIATION (18Z TAF Update)...
Updated 145 PM EDT Mon Jul 13 2015
Squall line poised to blow through SDF and LEX between 1830-1930Z.
Winds have gusted in excess of 50kt with this over the past 2 hours
as it moved through Indiana. Development along west end of this line
has been minimal, so have backed off on certainty of TSRA at BWG and
gone VCNTY instead, but will continue to watch and update there as
necessary.
TSRA should be relatively short-lived at SDF, but stratified precip
behind the leading edge to the east will keep LEX in MVFR CIGS for
several hours. Development of TSRA farther west over Illinois and
western KY overnight expected along surface boundary generated by
the first line and expected to move SE across TAF sites by 12z.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH through Wednesday morning FOR KYZ023>043-
045>049-053>057-061>067-070>078-081-082.
IN...FLASH FLOOD WATCH through Wednesday morning FOR INZ076>079-083-
084-089>092.
&&
Update.........MJ
Short Term.....JBS
Long Term......EER
Aviation.......JBSHazardous weather outlook, Jul 13, 3:51 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 451 PM EDT MON JUL 13 2015 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-142100- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 451 PM EDT MON JUL 13 2015 /351 PM CDT MON JUL 13 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM EDT / 7 PM CDT... ...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EDT /10 AM CDT/ THIS MORNING THROUGH WEDNESDAY MORNING... .DAY ONE...TONIGHT. A LINE OF THUNDERSTORMS WILL CONTINUE TO TRACK SOUTHEAST THROUGH CENTRAL KENTUCKY DURING THE EVENING. THE STRONGEST OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS THAT CAN CAUSE FLASH FLOODING. REDEVELOPING THUNDERSTORMS LATER THIS EVENING FROM WESTERN INDIANA INTO CENTRAL KENTUCKY WILL THEN PROVIDE THE FOCUS FOR THUNDERSTORMS THAT WILL DROP EVEN MORE RAIN...WITH THE THREAT OF MULTIPLE STORMS DUMPING SEVERAL INCHES OF RAIN ON SOME LOCATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO RECUR TUESDAY AFTERNOON AND EVENING WITH DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAINFALL BEING THE PRIMARY WEATHER HAZARDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. GIVEN ALREADY WET GROUNDS FROM RECENT HEAVY RAINFALL...FLASH FLOODING WILL BE A CONCERN WITH EACH ROUND OF STORMS. HEAT AND HUMIDITY WILL INCREASE LATE THIS WEEK WITH HEAT INDEX READINGS OF 100 TO 105 POSSIBLE BY FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THROUGH TUESDAY EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
In the hours before
Local storm report, Jul 13, 4:51 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
551 PM EDT MON JUL 13 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 5 WNW SALOMA 37.45N 85.48W
07/13/2015 M0.88 INCH TAYLOR KY TRAINED SPOTTER
&&
SZAPPANOSLocal storm report, Jul 13, 4:52 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
552 PM EDT MON JUL 13 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND GST 5 WNW SALOMA 37.45N 85.48W
07/13/2015 E65 MPH TAYLOR KY TRAINED SPOTTER
&&
SZAPPANOSLocal storm report, Jul 13, 5:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
612 PM EDT MON JUL 13 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL BLACK GNAT 37.30N 85.45W
07/13/2015 M1.75 INCH GREEN KY LAW ENFORCEMENT
&&
SZAPPANOSLocal storm report, Jul 13, 5:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
615 PM EDT MON JUL 13 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND GST BLACK GNAT 37.30N 85.45W
07/13/2015 E65 MPH GREEN KY EMERGENCY MNGR
&&
SZAPPANOSLocal storm report, Jul 13, 5:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
620 PM EDT MON JUL 13 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND GST 4 NNW BLACK GNAT 37.35N 85.48W
07/13/2015 M65 MPH GREEN KY ASOS
&&
SZAPPANOSLocal storm report, Jul 13, 5:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
624 PM EDT MON JUL 13 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND GST 5 WNW SALOMA 37.45N 85.48W
07/13/2015 E65 MPH TAYLOR KY TRAINED SPOTTER
&&
SZAPPANOSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:39 PM CDT | Areal Flood Advisory | LMK | Anderson, Boyle, Fayette, Franklin, Garrard, Jessamine and 4 more | 3 hr |
| Jul 12, 8:15 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Mercer | 30 min |
| Jul 13, 2:46 AM CDT | Flash Flood Watch | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more | 46 hr |
| Jul 13, 12:18 PM CDT | Severe Thunderstorm Warning | LMK | Trimble | 42 min |
| Jul 13, 12:39 PM CDT | Severe Thunderstorm Warning | LMK | Henry, Oldham, Trimble | 41 min |
| Jul 13, 12:58 PM CDT | Flash Flood Warning | LMK | Jefferson, Oldham, Shelby | 3 hr |
| Jul 13, 12:58 PM CDT | Severe Thunderstorm Warning | LMK | Trimble | 22 min |
| Jul 13, 1:08 PM CDT | Areal Flood Advisory | LMK | Trimble | 3 hr |
| Jul 13, 1:13 PM CDT | Severe Thunderstorm Warning | LMK | Henry, Jefferson, Oldham, Shelby, Trimble | 47 min |
| Jul 13, 1:21 PM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Harrison, Nicholas, Scott | 34 min |
| Jul 13, 1:30 PM CDT | Flash Flood Warning | LMK | Harrison, Scott | 3 hr |
| Jul 13, 1:35 PM CDT | Severe Thunderstorm Warning | LMK | Franklin, Scott, Shelby | 30 min |
| Jul 13, 1:42 PM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Fayette, Harrison, Nicholas, Scott | 43 min |
| Jul 13, 1:51 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Bullitt, Franklin, Jefferson, Nelson, Shelby and 2 more | 39 min |
| Jul 13, 1:56 PM CDT | Flash Flood Warning | LMK | Jefferson | 3 hr |
| Jul 13, 2:02 PM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark, Fayette, Jessamine, Madison, Nicholas and 2 more | 38 min |
| Jul 13, 2:19 PM CDT | Areal Flood Advisory | LMK | Bourbon, Clark, Fayette, Nicholas | 3 hr |
| Jul 13, 2:26 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Boyle, Bullitt, Clark, Fayette, Garrard and 8 more | 59 min |
| Jul 13, 2:40 PM CDT | Special Weather Statement | LMK | Anderson, Bullitt, Jefferson, Spencer | 30 min |
| Jul 13, 2:54 PM CDT | Flash Flood Warning | LMK | Bourbon, Clark, Fayette, Jessamine, Madison | 3 hr |
| Jul 13, 3:24 PM CDT | Areal Flood Advisory | LMK | Bullitt, Hardin, Jefferson, Nelson, Washington | 3 hr |
| Jul 13, 3:27 PM CDT | Special Weather Statement | LMK | Boyle, Bullitt, Marion, Mercer, Nelson, Spencer and 1 more | 43 min |
| Jul 13, 3:30 PM CDT | Special Weather Statement | LMK | Boyle, Bullitt, Marion, Mercer, Nelson, Spencer and 1 more | 40 min |
| Jul 13, 4:11 PM CDT | Severe Thunderstorm Warning | LMK | Marion, Nelson, Taylor | 29 min |
| Jul 13, 4:28 PM CDT | Areal Flood Advisory | LMK | Adair, Boyle, Casey, Hardin, Larue, Lincoln and 5 more | 3 hr |
| Jul 13, 4:31 PM CDT | Severe Thunderstorm Warning | LMK | Larue, Taylor | 29 min |
| Jul 13, 4:55 PM CDT | Tornado Warning | LMK | Green, Taylor | 30 min |
| Jul 13, 5:25 PM CDT | Areal Flood Advisory | LMK | Adair, Green, Taylor | 3 hr |
| Jul 13, 5:36 PM CDT | Flash Flood Warning | LMK | Adair, Clinton, Cumberland, Green, Larue, Metcalfe and 2 more | 3 hr |
| Jul 13, 5:53 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Cumberland, Metcalfe | 32 min |
| Jul 13, 6:25 PM CDT | Severe Thunderstorm Warning | LMK | Clinton, Cumberland | 40 min |
| Jul 13, 6:31 PM CDT | Tornado Warning | LMK | Clinton, Cumberland | 29 min |
| Jul 13, 6:59 PM CDT | Tornado Warning | LMK | Cumberland, Monroe | 31 min |
| Jul 13, 1:25 PM CDT | Severe Thunderstorm Warning | LMK | Clark, Washington | 30 min |
| Jul 13, 2:01 PM CDT | Severe Thunderstorm Warning | LMK | Clark, Floyd, Harrison, Washington | 34 min |
| Jul 13, 2:58 PM CDT | Severe Thunderstorm Warning | LMK | Harrison | 32 min |
| Jul 13, 3:20 PM CDT | Special Weather Statement | LMK | Harrison | 30 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.